Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 413, NWS Norman, OK

June 12, 2001Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2001, 7:28 PM CDT for Ellis County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 7:28 PM CDT (00:28 UTC)
Expired
Jun 12, 2001, 8:30 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, OK

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3901 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.3
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS54 KOUN 130029
SVROKC
OKC045-130130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 830 PM CDT

* AT 722 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12   
MILES SOUTHWEST OF CATESBY...MOVING NORTHEAST AT 30 MPH. OTHER 
STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING INTO SOUTHWEST ELLIS 
COUNTY.

* LOCATIONS IN THE WARNING INCLUDE CATESBY

HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 65 MPH ARE LIKELY WITH 
THESE THUNDERSTORMS.

LAT...LON 3649 10005 3623 9999 3637 9976 3657 9964
          3661 9997

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:35 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 3:35 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT TUE JUN 12 2001

WEAK MID LEVEL WAVE ACROSS DESERT SOUTHWEST IS MOST IMMEDIATE
CONCERN FOR THIS PACKAGE. HOWEVER...STRONG CAP...700 MB TEMP OF  +17
AT KAMA...SHOULD PRECLUDE CONVECTIVE INITIATION ALONG THE DRYLINE
ACROSS WEST TEXAS THIS EVENING. WILL LIKELY HOLD OFF ON INTRODUCING
POPS FOR THIS EVENING OUT WEST...BUT WILL TAKE ONE MORE QUICK LOOK
SHORTLY BEFORE ZONE ISSUANCE.

ATTENTION THEN SHIFTS TO FRONT CURRENTLY OVER CENTRAL PLAINS...
WHICH WILL BE SHOVED SOUTH AS STRONG MID LEVEL WAVE DIGS INTO THE
SOUTHERN ROCKIES DURING THE DAY WEDNESDAY. ALL MODELS ARE IN GOOD
AGREEMENT ON FRONTAL TIMING THROUGH CWA...ENTERING THE NORTHWEST
PART OF THE AREA LATE WEDNESDAY NIGHT...AND CLEARING THE AREA BY
LATE THURSDAY. THIS TIMING SEEMS REASONABLE GIVEN STRENGTH OF UPPER
WAVE. CAP REMAINS FAIRLY STRONG UNTIL LATE THURSDAY EVENING ACROSS
THE AREA...THUS BELIEVE PRECIP CHANCES ARE NOT GREAT ACROSS WESTERN
AND CENTRAL PORTIONS OF THE AREA. THUS...WON'T MAKE MANY CHANGES TO
GOING POP FORECAST FOR WENDNESDAY NIGHT AND THURSDAY. HOWEVER...POPS
WILL BE BUMPED UP IN THE SOUTHEAST FOR THURSDAY AFTERNOON...AS
FROPA IS EXPECTED TO OCCUR CLOSER TO TIME OF MAX HEATING.

BIG QUESTION THEN BECOMES HOW MUCH SOUTHWARD PROGRESS FRONT WILL
MAKE. CONSIDERING THE TIME OF YEAR AND NORTHWARD RETREATING
WESTERLIES...PROBABLY NOT VERY FAR. WITH THIS IN MIND...WILL LINGER
SLIGHT POPS ACROSS THE SOUTHERN HALF OR SO OF THE AREA THROUGH
FRIDAY. FAST ZONAL FLOW DEVELOPS BEHIND RAPIDLY EXITING MID LEVEL
WAVE...RESULTING IN LEE CYCLOGENESIS BY FRIDAY EVENING. RESULTING
RETURN FLOW SHOULD WASH OUT ANY PORTION OF THE FRONT LINGERING IN OR
NEAR THE AREA. THIS ALONG WITH STRENGTHENING MID AND UPPER LEVEL
RIDGE SHOULD LEAD TO DRY AND WARMING WEEKEND. THIS TREND CONTINUES
INTO EARLY PART OF NEXT WEEK.

LANE

OKC   73  94  73  86 /   0  10  20  30
HBR   75  99  70  85 /  10  10  30  30
SPS   75  99  75  88 /  10  10  20  30
GAG   71  96  66  83 /  10  20  30  20
PNC   75  95  72  83 /   0  10  30  30
DUA   73  94  73  90 /   0  10  10  40
4
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:46 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson44 min
Jun 12, 9:49 PM CDTSevere Thunderstorm WarningOUNWoods41 min
Jun 12, 10:13 PM CDTSevere Thunderstorm WarningOUNWashita47 min
Jun 12, 10:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa31 min
Jun 12, 10:23 PM CDTSevere Thunderstorm WarningOUNMajor52 min
Jun 13, 12:22 AM CDTSevere Thunderstorm WarningOUNComanche, Tillman38 min
Jun 13, 1:01 AM CDTSevere Thunderstorm WarningOUNComanche44 min
Jun 13, 1:40 AM CDTSevere Thunderstorm WarningOUNGrady, Stephens65 min
Jun 13, 2:59 AM CDTSevere Thunderstorm WarningOUNGarvin46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.